I have just been diagnosed with a condition called hypothyroidism.
Last week I went to my medical oncologist for my 3-month blood workup. At the request of my radiation oncologist, he added a TSH test to the workup. TSH stands for thyrotropin, a hormone produced in my pituitary glands that stimulates thyroid hormone production.
In essence, is your TSH levels are too high, it means that your thyroid isn’t making enough hormone to keep it under control. This is the major indicator of hypothyroidism.
You can guess what happened next. And you’d be right. I received a call back from my oncologist today telling me that my TSH levels were high.
My radiation oncologist hinted to me two weeks ago that this condition was a very real possibility. I underwent 35 radiation treatments to my neck area and my thyroid was bombarded by the radiation meant to kill my cancer. Unlike the cartoons, this radiation didn’t turn me into a super-powered mutant. In addition to killing my cancer, it permanently scarred the inside of my neck and damaged my thyroid.
So my doctor placed me on a hormone replacement pill that I have to take once a day.
For the rest of my life.
I am not really pleased with this turn of events. I don’t like feeling tied to the pharmaceutical industry. I have prided myself since I emerged from cancer treatment on not taking any medicines save the occasional Tylenol for headaches. Now I am saddled with a pill-a-day for life. That realization does something to me psychologically.
I used to be on blood pressure and diabetes medication, daily. I kicked them to the curb, though, when I got my conditions under control. I was able to adjust my lifestyle to make those medicines unnecessary and irrelevant. I can’t do that with my thyroid medicine. I will NEVER be able to change my behaviors or lifestyle in any useful way that will affect my thyroid hormone production.
It’s not all bad. I was starting to show some of the effect of hypothyroidism. I battle fatigue, really dry skin, difficulty losing weight even when I do all the right things, irritability. These are all possible signs of hypothyroidism. If I am lucky, these will diminish, if not disappear, as a result of my new daily pill regimen.
It’s good to catch it now, before it gets worse. It’s manageable and should have no negative impact on my life in any way whatsoever (other than having to take a pill daily). Left untreated, though, hypothyroidism can be very dangerous and disfiguring, as you can see from the image on the left.
I’ll deal with it like I have every other challenge to come my way. It won’t keep me down, but I was a bit disappointed to hear the news.
I’m not sure what I am trying to say other than . . . bummer.